California, 2005

Flash Flood in California, January 8, 2005

January 8, 2005 · NWS SGX · 1 event in 1 county or zone

The roadway at the intersection of Etiwanda Ave. and N.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The roadway at the intersection of Etiwanda Ave. and N. Etiwanda Ave. was completely washed out due to heavy rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 8, 2:30 PM PST, 6 hours 30 minutes earlier.

Area forecast discussion, Jan 8, 2:30 PM PST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST SAT JAN 8 2005

.SYNOPSIS...STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF
RAIN...HEAVY AT TIMES...AND SNOW IN THE HIGHER MOUNTAINS THROUGH
TUESDAY. THIS WILL BRING THE POTENTIAL FOR WIDESPREAD FLOODING AND
MUD SLIDES. LOCAL STRONG WINDS WILL OCCUR AT TIMES...MAINLY IN THE
MOUNTAINS AND UPPER DESERTS. DRY WEATHER AND WARMER DAYS ARE
EXPECTED DURING THE SECOND HALF OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

UPDATED FORECAST.

.SHORT TERM...SHOWERS...LOCALLY HEAVY...TODAY WITH A PLUME OF
SUBTROPICAL MOISTURE MOVING INTO THE AREAS FROM THE WSW. NO 12Z
NKX SOUNDING DUE TO EQUIPMENT PROBLEMS. HOWEVER...THE PREVIOUS RUN
HAD A VERY DEEP MOIST LAYER IN STRONG SW FLOW. ONSHORE GRADIENTS
WITH ABOUT 6 MB SAN-TPH.

DEEP MOISTURE IN STRONG SW FLOW WITH A TROPICAL CONNECTION WILL
CONTINUE THROUGH TUE. THE SPEED OF THE FLOW IS GIVING THE MODELS A
BIT OF TROUBLE WITH THE MASS FIELDS SO THEY WILL HAVE A TOUGH TIME
PINPOINTING THE EXACT TIME AND PLACE OF HEAVIEST PRECIP. RADAR AND
SATELLITE WILL BE THE BEST TOOLS FOR THE VERY SHORT TERM. THE SNOW
LEVEL WILL REMAIN WELL ABOVE 7000 FT...WHERE THERE WILL BE HEAVY
SNOW...TODAY AND MONDAY. THE LARGE AREA OF MOISTURE MOVING IN TODAY
WILL CONTINUE INTO TONIGHT WITH PERIODS OF HEAVY PRECIP. THERE COULD
BE A BRIEF DECREASE IN PRECIP RATES MON. THE UPPER LOW OFF THE PAC
NW COAST FINALLY STARTS TO KICK INLAND TUE. THIS COULD CAUSE AN
INCREASE IN RAINFALL RATES AGAIN WITH THE SNOW LEVEL LOWERING TO
AROUND 5000 FT. GUSTY WINDS TO NEAR ADVISORY STRENGTH AT TIMES IN
THE HIGHER MOUNTAINS AND UPPER DESERTS THROUGH TUE. THE PRECIP
SHOULD CONTINUE INTO TUE NIGHT. DRIER NNW FLOW DEVELOPS WED. HIGH
ASTRONOMICAL TIDES COULD CAUSE MINOR TIDAL OVERFLOW IN THE MORNINGS.

.LONG TERM...RIDGING NEAR THE W COAST WITH OFFSHORE FLOW DURING THE
END OF THIS WEEK INTO EARLY NEXT WEEK FOR DRY WEATHER AND WARMER
DAYS. A WEAK UPPER LOW UNDERCUTTING THE RIDGE COULD BRING INCREASING
HI CLOUDS AND A LITTLE COOLING SUN.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING UNTIL 9 AM TUESDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS ABOVE 7000 FT...SEE LAXWSWSGX.

FLOOD WARNING FOR THE SAN DIEGO RIVER MONDAY...SEE LAXFLWSGX.

WIND ADVISORY FOR HIGHER MOUNTAINS AND UPPER DESERT UNTIL 330 AM
MONDAY...LAXNPWSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...SEE
LAXFFASGX.

RIVER STATEMENT...SEE LAXRVSSGX.

MARINE WEATHER STATEMENT FOR TIDAL OVERFLOW...SEE LAXMWSSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

&&

ATKIN
Hazardous weather outlook, Jan 8, 6:00 AM PST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST SAT JAN 8 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-091400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST SAT JAN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

STRONG MOIST WESTERLY FLOW WILL BRING PERIODS OF RAIN...HEAVY AT
TIMES...AND SNOW IN THE HIGHER MOUNTAINS INTO TUESDAY. THE HEAVIEST
RAIN WILL BE SATURDAY AFTERNOON AND EVENING AND AGAIN LATE SUNDAY
INTO MONDAY. THIS WILL BRING THE POTENTIAL FOR WIDESPREAD FLOODING
AND MUD SLIDES. LOCAL STRONG WINDS WILL DEVELOP AT TIMES THROUGH
SUNDAY. HIGH TIDES AND LARGE SURF WILL BRING A THREAT OF COASTAL
FLOODING AND EROSION THIS WEEKEND. DRY WEATHER AND WARMER DAYS ARE
EXPECTED DURING THE SECOND HALF OF NEXT WEEK.

DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS
ARE OCCURING...

.DAY ONE... TODAY THROUGH TONIGHT.

WINTER STORM WARNING THROUGH 6 PM SUNDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...
SEE LAXFFASGX.

COASTAL FLOOD WARNING AND HIGH SURF ADVISORY INTO SUNDAY MORNING...
SEE LAXCFWSGX.

FLOOD ADVISORY FOR URBAN AND SMALL STREAM FLOODING UNTIL 11 AM...
SEE LAXFLSSGX.

RIVER STATEMENT FOR THE SAN DIEGO RIVER...SEE LAXRVSSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

WINTER STORM WARNING THROUGH 6 PM SUNDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...
SEE LAXFFASGX.

COASTAL FLOOD WARNING AND HIGH SURF ADVISORY INTO SUNDAY MORNING...
SEE LAXCFWSGX.

RIVER STATEMENT FOR THE SAN DIEGO RIVER...SEE LAXRVSSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

SUNDAY THROUGH TUESDAY.

OTHERWISE NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

MM

The radar

The Santa Ana Mts radar (KSOX), 37 km away, was scanning. The volume nearest the first event began at 05:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
January 8, 9:00 PM PST to 9:15 PM PST
Where
San Bernardino County, 5 mi NE of Rancho Cucamonga
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
34.133, -117.517

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438010.